Minocycline-induced pigmentation resolves after treatment with the Q-switched ruby laser Summary

British Journal of Dermatology 1996; 135: 317–319.
Minocycline-induced pigmentation resolves after treatment with
the Q-switched ruby laser
P.COLLINS AND J.A.COTTERILL
Department of Dermatology, the General Infirmary at Leeds, Leeds LS1 3EX, U.K.
Accepted for publication 30 October 1995
Summary
Four patients with minocycline-induced cutaneous pigmentation were treated with the Q-switched
ruby laser. The pigmentation resolved and there was no adverse effects.
Minocycline-induced skin pigmentation has been
reported in 2.4%,1 3.7%2 and 5.7%3 of acne vulgaris
patients and 28% of rosacea patients.3 Pigmentation
fades spontaneously after discontinuing the drug. However, some pigmentation often remains and is a cosmetic
problem.2 3 Q-switched ruby laser therapy is effective in
treating dermal pigmentation, particularly blue–black
tattoos and some pigmented lesions.4ÿ6
We treated four patients who had minocycline skin
pigmentation on the face, lips and lower limbs with the
Q-switched ruby laser. All started laser therapy within a
month of discontinuing minocycline. The pigmentation
resolved in all patients.
;
Case reports
Patient 1
A 45-year-old female developed brown pigmentation of
the lips more prominent on the lower lip and navy-blue
pigmentation of the buccal mucosa. She had taken
minocycline MR (modified release) 100 mg daily for 8
months for hidradenitis suppurativa. No other sites were
affected. She was not taking other medication. The right
half of her lower lip was treated with the Q-switched ruby
laser (694 nm, 25–28 ns, 6-mm spot size, Lambda Photometrics, U.K.) at a fluence of 7.5 J/cm2 . After 2 months
the pigmentation had resolved in the treated sites and
there was no improvement in non-treated areas. The
remaining sites on the lips were treated at the same
fluence with similar resolution of pigment after one
treatment. There were no adverse effects.
pigmentation on the temples, the crown of his scalp and
neck (Fig. 1a). He had taken minocycline 50 mg once daily
for 15 years for rosacea. He was not taking other medication. The temples, neck and scalp were treated with the Qswitched ruby laser at an energy fluence of 5 J/cm2 on
four occasions at 3-month intervals without adverse
effects. The grey–black pigmentation resolved without
adverse effects revealing marked solar elastosis (Fig. 1b).
Patient 3
A 56-year-old male developed blue–grey pigmentation
over 8 months on the lateral and inferior orbital areas.
He had solar elastosis also in these areas. He had taken
minocycline 100 mg daily for 5 years for rosacea. He
was not taking other medication. The pigmentation
almost completely resolved after one treatment with
the Q-switched ruby laser at a fluence of 5 J/cm2 .
Residual areas were treated at the same fluence
2 months later and pigmentation completely resolved
without adverse effects.
Patient 4
A 55-year-old female developed blue–black pigmentation
localized to a previous site of trauma on her right leg.
She had been taking minocycline 50 mg twice daily for
14 months for rosacea and was not on other medication.
Test areas were treated with the Q-switched ruby laser
at fluences of 5, 7.5 and 10 J/cm2 . The best response
was at 10 J/cm2 . The rest of the area was treated at this
energy fluence and completely resolved. There were no
adverse effects.
Patient 2
A 76-year-old male developed patches of grey–black
Presented at the British Association of Dermatologists meeting,
Glasgow, July 1995.
# 1996 British Association of Dermatologists
Discussion
Cutaneous pigmentation, either localized or diffuse, is
the most common adverse effect of minocycline therapy.
317
318
P.COLLINS AND J.A.COTTERILL
Figure 1. Minocycline-induced pigmentation
on the neck (a) before and (b) 2 months
after the final laser treatment. Response to a
test area (5 J/cm2 ) is shown in (a).
In one series eight of 54 patients (14.8%) were
affected.3 Pigmentation appears insidiously and is
often not noticed by patients. Patients with acne vulgaris develop localized pigmentation in comedones and
scars. Pigmentation may occur after a brief course of
treatment.2 7 However, in a series of 700 patients with
acne vulgaris, pigmentation only appeared after a cumulative dose in excess of 70 g.1
Patients with rosacea more commonly develop diffuse
minocycline-induced pigmentation.3 These patients are
older, are more likely to have solar elastosis, and usually
have received higher cumulative doses of minocycline
than have acne patients. Pigmentation is more likely to
occur after a cumulative dose of 100 g.2 3 Minocyclineinduced pigmentation is blue–grey,2 3 8 9 although a
muddy brown colour may occur on sun-exposed
sites.2 7 10 11
Two of our patients developed minocycline pigmentation in areas of solar elastosis. Both patients had rosacea
and had received high cumulative doses of minocycline.
One patient developed pigmentation at a site of trauma
on her right leg. Another patient developed pigmentation on the lips and buccal mucosa but not in areas of
hidradenitis suppurativa. Although minocycline-induced
pigmentation may resolve within 12 months2 pigmentation often persists for much longer.2 11 12 The
complete resolution in our patients was consistent
with a response to laser therapy rather than natural
resolution because of the time course of the effect and
the response to the test site illustrated in case 2 (Fig. 1a).
Our patients requested treatment rather than await
spontaneous resolution because the intensity and sites
of pigmentation were of cosmetic concern. We chose to
treat the patients with a Q-switched laser because of the
composition and location of minocycline-induced
pigmentation.
The colour of minocycline pigmentation will be blue–
grey or muddy brown depending on which histological
features predominate. Histological features include;
;
;
;
;
;
;
;
;
;
;
increased melanin in the basal cell layer and
macrophages,7 8 12 and pigment distributed within
macrophages and rarely among dermal collagen
fibres.9 10 13 14 X-ray microanalysis of cutaneous
pigments demonstrate iron and smaller quantities of
calcium, sulphur and chloride.13 A minocycline derivative chelated to iron or calcium and oxidized to a
coloured quinone structure may also be present.14
Therefore several pigments may contribute to the
colour. The colour depends also on the number of
macrophages and their location in the dermis.
The Q-switched ruby laser uses very high energy
pulses which produce specific thermally mediated
injury to pigment and pigment containing cells. Case
4 had three energy fluence test areas and 10 J/cm2
was the most effective. Energy fluences were selected
empirically in the other patients similar to doses used
to treat tattoos and pigmented lesions. In tattoos,
although pigment-containing cells remain in the
dermis after treatment some pigment is phagocytosed
and some is extruded through the epidermis. Changes
in particle size and in pigment granule structure alter
optical properties making pigmentation less
obvious.5 15 It is likely that our patients with minocycline pigmentation had a similar response to laser
therapy.
We report another clinical indication for Q-switched
laser therapy. Treatment was well tolerated. Hypopigmentation and scarring did not occur. We advocate
Q-switched laser therapy for the treatment of minocycline pigmentation.
;
;
;
;
;
;
References
1 Goulden V, Glass D, Cunliffe WJ. Safety of long-term high dose
minocycline in the treatment of acne. Br J Dermatol 1996; 134:
693–5.
2 Layton AM, Cunliffe WJ. Minocycline-induced pigmentation in the
treatment of acne—a review and personal observations. J Dermatol Treatment 1989; 1: 9–12.
# 1996 British Association of Dermatologists, British Journal of Dermatology, 135, 317–319
MINOCYCLINE PIGMENTATION TREATMENT
3 Dwyer CM, Cuddihy AM, Kerr RE et al. Skin pigmentation due to
minocycline treatment of facial dermatoses. Br J Dermatol 1993;
129: 158–62.
4 Yules RB, Laub DR, Honey R et al. The effect of Q-switched ruby
laser radiation on dermal tattoo pigment in man. Arch Surg 1967;
95: 179–80.
5 Taylor CR, Gange RW, Dover JS et al. Treatment of tattoos by
Q-switched ruby laser: a dose–response study. Arch Dermatol
1990; 126: 893–9.
6 Sherwood KA, Murray S, Kurban AK, Tan OT. Effect of wavelength
on cutaneous pigment using pulsed irradiation. J Invest Dermatol
1989; 92: 717–20.
7 Fenske NA, Millns JL, Greer KE. Minocycline-induced pigmentation at sites of cutaneous inflammation. J Am Med Assoc 1980; 244:
1103–6.
8 Simons JJ, Morales A. Minocycline and generalised cutaneous
pigmentation. J Am Acad Dermatol 1980; 3: 244–7.
9 Ridgway HA, Sonnex TS, Kennedy CTC et al. Hyperpigmentation
10
11
12
13
14
15
319
associated with oral minocycline. Br J Dermatol 1982; 107:
95-102.
Pepine M, Flowers FP, Ramos-Caro FA. Extensive cutaneous
hyperpigmentation caused by minocycline. J Am Acad Dermatol
1993; 28: 292–5.
Eedy DJ, Burrows D. Minocycline-induced pigmentation occurring
in two sisters. Clin Exp Dermatol 1991; 16: 55–7.
McGrae JD, Zelickson AS. Skin pigmentation secondary to
minocycline therapy. Arch Dermatol 1980; 116: 1262–5.
Sato S, Murphy GF, Bernhard JD et al. Ultrastructural and
microanalytical observations of minocycline-related hyperpigmentation of the skin. J Invest Dermatol 1981; 77: 264–71.
Gordon G, Sparano BM, Iatropoulos MJ. Hyperpigmentation of the
skin associated with minocycline therapy. Arch Dermatol 1985;
121: 618–23.
Taylor CR, Anderson RR, Gange RW et al. Light and electron
microscopic analysis of tattoos treated by Q-switched ruby laser.
J Invest Dermatol 1991; 97: 131–6.
# 1996 British Association of Dermatologists, British Journal of Dermatology, 135, 317–319
`